Lightning, Columbus
- When
- June 27, 12:30 PM EST
- Where
- Columbus County, 6 mi NNW of Whiteville
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.410, -78.740
Lightning hit a transformer.
Convection rapidly developed along the seabreeze during the early afternoon. These storms interacted with an east to west boundary as well as old outflow boundaries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Convection rapidly developed along the seabreeze during the early afternoon. These storms interacted with an east to west boundary as well as old outflow boundaries. A couple storms pulsed to severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 27, 10:25 AM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1125 AM EDT MON JUN 27 2011 .SYNOPSIS... A SUMMERTIME AIR MASS WILL PREVAIL AS BERMUDA HIGH PRESSURE EXTENDS INTO THE AREA THROUGH TUESDAY. A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST ON TUESDAY INTO WEDNESDAY BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. THIS FRONT SHOULD PUSH SOUTH OF THE AREA BY THURS AS HIGH PRESSURE BUILDS FROM THE NORTH AND HOLDS OVER THE AREA THROUGH MOST OF THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 11 AM MONDAY...QUIET CONDITIONS THIS MORNING ARE EXPECTED TO BECOME ACTIVE EARLY THIS AFTN AND EVE AS CONVECTION BECOMES WIDESPREAD ACROSS THE CWA. TEMPERATURES RAPIDLY HEATING UP THIS MORNING HAVE FORCED MINOR TWEAKS TO TEMP GRIDS...AND HAVE ALSO SLOWED ONSET OF TSTMS BASED OFF CURRENT TRENDS. OTRW NO MAJOR CHANGES FOR THIS UPDATE. AS FAR AS CONVECTION CONCERN TODAY...PARAMETERS CONTINUE TO LOOK GOOD FOR WIDESPREAD ACTIVITY. LIMITING FACTOR WILL CONTINUE TO BE ONLY MARGINAL MID LEVEL LAPSE RATES AS EVIDENCED BY BOTH 12Z MHX AND CHS SOUNDINGS...HOWEVER OTHER INDICIES FAVOR TSTM DEVELOPMENT THIS AFTN. TEMPERATURES IN THE LOW TO MID 90S AND DEWPOINTS IN THE LOW 70S WILL PRODUCE SBCAPE VALUES OF 2000 TO 3000 WHICH SHOULD BE TAPPED BY PARCELS. ADDITIONALLY...THERE WILL BE A NUMBER OF MESOSCALE BOUNDARIES WHICH WILL ASSIST IN LIFTING PARCELS THIS AFTN. CONVECTION WILL LIKELY FIRST INITIATE ALONG THE SEA BREEZE...AND THEN LATER DURING THE AFTN ON ANY RESIDUAL BOUNDARIES FROM CONVECTION THAT OCCURRED NEAR THE REGION LAST NIGHT. ON TOP OF THAT...ONCE STORMS GET GOING THEY WILL BE SLOW MOVING PULSE TYPE...WHICH MEANS THAT OUTFLOWS FROM DISSIPATING STORMS AND STORM MERGERS WILL ALSO ACT TO TRIGGER ADDITIONAL CONVECTION SO MULTICELL COMPLEXES ARE LIKELY AT TIMES. DCAPE APPROACHING 1000...SURFACE TO 600 MB THETA-E DIFFERENCES NEAR 25 K...AND INVERTED V TYPE PROFILES FAVOR CONVECTIVE DOWNBURSTS...AND ALTHOUGH WIDESPREAD SEVERE IS NOT ANTICIPATED SOME SEVERE WIND GUSTS ARE POSSIBLE. VERY SLOW MOVING STORMS AND WARM CLOUD DEPTH OF NEARLY 10 KFT FAVOR HEAVY DOWNPOURS AS WELL. ALTHOUGH IT IS IMPOSSIBLE TO PINPOINT EXACTLY WHERE TSTMS WILL OCCUR ATTM...THERE IS A GOOD CHANCE FOR WIDESPREAD ACTIVITY TODAY AND HAVE CARRIED HIGH CHANCE POP THROUGH THE AFTN. TEMPERATURES WILL REMAIN HOT...ABOVE 90 EVERYWHERE BUT THE BEACHES AND MID 90S ACROSS MOST OF THE AREA. THIS COMBINED WITH DEWPOINTS IN THE 70S WILL PRODUCE HEAT INDICIES OF 100 TO 103 ACROSS A LOT OF THE AREA. MINS TONIGHT WILL CONTINUE WELL ABOVE CLIMO...LOW TO MID 70S FOR THE ENTIRE AREA. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 AM MONDAY...SOUTHERLY WINDS WILL INCREASE AHEAD OF AN APPROACHING COLD FRONT ON TUESDAY. COLD FRONT SHOULD REACH THE MOUNTAINS BY AFTERNOON WITH A MOIST UNSTABLE AIR MASS AHEAD OF IT . EXPECT INITIAL CONVECTIVE DEVELOPMENT WITH BEST CONVERGENCE ALONG SEA BREEZE BOUNDARY LOCALLY. ANY SHWRS/TSTMS SHOULD REMAIN WEST OF CWA UNTIL LATE DAY TUES WHEN FRONT PUSHES EAST AND SHORTWAVE MOVES THROUGH AREA. THIS SHORTWAVE WILL MOVE THROUGH TUES NIGHT INTO WED MORNING WHICH WILL HELP TO PRODUCE MORE WIDESPREAD SHWRS/TSTMS ACROSS AREA. PCP WATER VALUES REACH OVER 2 INCHES AND FOLLOWING THE AXIS OF GREATEST VALUES....WOULD EXPECT ACTIVITY TO MOVE THROUGH WESTERN PORTION OF CWA TUES EVENING REACHING THE COAST AROUND MIDNIGHT AND OFF SHORE BY WED MORNING. AS SHORTWAVE MOVES OFF SHORE WINDS ALOFT VEER AROUND TO THE W-NW WHILE SURFACE BOUNDARY GETS HUNG UP TO THE WEST. SEA BREEZE WILL HELP TO MASK PROGRESSION OF FRONTAL BOUNDARY. AS SEA BREEZE DEVELOPS WED...SHOULD SEE ANOTHER ROUND OF CONVECTION ASSOCIATED WITH SFC FRONT AND SEA BREEZE BOUNDARY. BY WED NIGHT INTO THURS DEEP LAYER NW FLOW WILL BRING DRIER AIR IN THROUGHOUT THE LOW TO MID LEVELS AS COLD FRONT PROGRESSES TOWARD THE COAST. PCP WATER VALUES DROP TO DOWN TO 1.5 INCHES OR LESS BY END OF THURS MORNING. MAX TEMPS WILL REMAIN WITHIN A COUPLE OF DEGREES OF CLIMO...AROUND 90...BUT OVERNIGHT LOWS WILL REMAIN ABOVE NORMAL IN A MOIST SUMMER TIME AIR MASS. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 3 AM MONDAY...HIGH PRESSURE WILL BUILD IN BEHIND COLD FRONT ON THURS. DRIER AIR WILL MOVE IN THROUGH THE LOW TO MID LEVELS OF THE ATMOSPHERE IN A DEEPER LAYER NW-N FLOW AS SHORTWAVE EXITS THE COAST. COLD FRONT MAKES A RUN FOR THE COAST EARLY THURS AS WINDS VEER AROUND TO THE NORTH. GFS SHOWING PCP WATER VALUES DOWN LESS THAN AN INCH BY THURS AFTN. MAY SEE SOME RESIDUAL MOISTURE FROM PREVIOUS CONVECTION HELPING TO PRODUCE CU ON THURS AND WILL LEAVE VERY LOW END CHC OF SHWRS FOR THURS. OVERALL WILL SEE A DRIER AIR MASS IN PLACE THROUGH MOST OF THE EXTENDED. WINDS WILL CONTINUE TO VEER AROUND TO THE E-SE AND EVENTUALLY SOUTH BY SAT BUT SHOULD SEE A FEW DRY DAYS WITH MORE IN THE WAY OF ISOLATED CONVECTION AT BEST. MAY NOT SEE MUCH IN THE WAY OF SHWR ACTIVITY FROM THURS THROUGH SAT WITH A SLIGHTLY BETTER CHC BY THE END OF THE WEEKEND AS MID TO UPPER RIDGE BUILDS IN FROM THE WEST WHICH SHOULD HOLD ALL SHORTWAVES TO THE NORTH AND PUT A LID ON CONVECTION THROUGH MUCH OF THE PERIOD. H5 HEIGHTS WILL BE ON THE INCREASE AS WELL AS 850 TEMPS. GFS SHOWING 850 TEMPS DOWN TO 15 C BY THURS AFTN BUT THEY REBOUND RAPIDLY UP TO 21 C BY LATE SAT AS RIDGE BUILDS IN ALOFT. THEREFORE EXPECT TEMPS TO START OUT AT OR BELOW CLIMO ON THURS BUT REACHING INTO THE 90S THROUGH MOST OF THE PERIOD. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... AS OF 12Z...MAIN FORECAST CONCERN WILL BE POTENTIAL CONVECTION THIS AFTERNOON. WITH MODELS SHOWING GOOD INSTABILITY...REMNANT BOUNDARIES FROM PREVIOUS CONVECTION AND DEVELOPING SEA BREEZE COULD TRIGGER STORM ACTIVITY. ANY STORMS THAT DEVELOP WILL CAUSE STRONG AND GUSTY WINDS ALONG WITH BRIEF PERIODS OF LOWERED VSBYS...POSSIBLE IFR...WITHIN HEAVIEST RAINFALL. KEEPING VCSH/VCTS FOR NOW AS TIMING AND COVERAGE IS HARD TO DETERMINE ATTM. SEA BREEZE WILL ONCE AGAIN DEVELOP AND PUSH INLAND...ALLOWING FOR SOUTHERLY FLOW AROUND 10-15 KTS THROUGHOUT THE DAY. OVERNIGHT...CURRENT MODEL SOUNDINGS SHOW SIGNS OF A POSSIBLE STRATUS LAYER AT THE COASTAL TERMINALS. HOWEVER...NOCTURNAL LLJ COULD KEEP VFR TO RULE. WILL LEAVE OUT MENTION IN TAFS AND UPDATE WITH LATER ISSUANCES. EXTENDED OUTLOOK...ISOLATED SHOWERS/THUNDERSTORMS POSSIBLE EACH AFTERNOON THROUGH THURSDAY. VFR FRIDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 11 AM MONDAY...2 TO 3 FT SEAS WILL INCREASE TO 3 TO 4 FT AS WINDS PICK UP THIS AFTN. AN ISOLATED 5 FT WAVE WILL BE POSSIBLE TONIGHT ACROSS THE OUTER WATERS...BUT FOR THE MOST PART SEAS SHOULD REMAIN FAIRLY PERSISTENT AT 3 TO 4 FT. VERY WEAK SWELL UNDERLYING THE WIND WAVE WILL BE MASKED SO WAVE PERIODS WILL PERSIST IN THE 5 TO 6 SEC RANGE THROUGH THE NEAR TERM. WINDS WILL BE PREDOMINANTLY FROM THE S/SW INCREASING TO 15 TO 20 KTS BY THIS EVE AND CONTINUING THROUGH THE OVERNIGHT. SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 AM MONDAY...GRADIENT WILL TIGHTEN ON TUES BETWEEN BERMUDA HIGH AND APPROACHING COLD FRONT. INCREASING SW WINDS UP AROUND 20 KTS ON TUES WILL DRIVE THE SEAS UP TOWARD SCA THRESHOLDS. EXPECT SEAS IN THE 4 TO 5 FT RANGE MOST WATERS WITH SOME 6 FTERS IN OUTER WATERS. SEAS SHOULD PEAK WED MORNING BEFORE DECREASING IN A MORE OFF SHORE FLOW AS WINDS VEER AROUND BEHIND COLD FRONT BY WED NIGHT INTO EARLY THURS. LONG TERM /THURSDAY THROUGH FRIDAY/... AS OF 3 AM MONDAY...WINDS WILL VEER AROUND FROM THE NORTH TO NE AS HIGH PRESSURE BUILDS DOWN FROM THE NORTH THURS INTO FRI. BY END OF PERIOD WINDS WILL COME BACK AROUND TO THE S-SW AS BERMUDA HIGH PRESSURE TAKES CONTROL ONCE AGAIN. GRADIENT FLOW WILL BASICALLY REMAIN 15 KTS OR LESS WITH GREATEST WINDS IN SEA BREEZE EACH AFTN NEAR SHORE. SEAS WILL REMAIN 3 FT OR LESS THROUGH MOST OF THE PERIOD. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...JDW SHORT TERM...RGZ LONG TERM...RGZ AVIATION...ECT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1234 PM EDT MON JUN 27 2011 NCZ105-106-281645- INLAND PENDER-COASTAL PENDER- 1234 PM EDT MON JUN 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE AIR QUALITY WILL REMAIN VERY UNHEALTHY DUE TO THE FIRE IN THE HOLLY SHELTER GAME LAND. THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS...FREQUENT LIGHTNING AND LOCALIZED FLOODING. ISOLATED THUNDERSTORMS MAY BRIEFLY REACH SEVERE LEVELS THIS AFTERNOON AND EVENING. HEAT INDICES WILL BE NEAR OR JUST OVER 100 DEGREES FOR SEVERAL HOURS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A CODE RED AIR QUALITY ACTION DAY FOR FINE PARTICULATES EXISTS ON TUESDAY. DENSE SMOKE AND VERY UNHEALTHY AIR QUALITY MAY PERSIST FOR MUCH OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ107-108-281645- INLAND NEW HANOVER-COASTAL NEW HANOVER- 1234 PM EDT MON JUN 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AIR QUALITY WILL REMAIN UNHEALTHY ACROSS NORTHERN PORTIONS OF THE COUNTY. THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS...FREQUENT LIGHTNING AND LOCALIZED FLOODING. ISOLATED THUNDERSTORMS MAY BRIEFLY REACH SEVERE LEVELS THIS AFTERNOON AND EVENING. HEAT INDICES WILL BE NEAR OR JUST OVER 100 DEGREES FOR SEVERAL HOURS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE AIR QUALITY MAY REMAIN UNHEALTHY ACROSS PORTIONS OF THE COUNTY FOR MUCH OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ087-096-099-109-110-SCZ017-023-024-032-033-039-053>056-281645- ROBESON-BLADEN-COLUMBUS-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY- COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN- 1234 PM EDT MON JUN 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS...FREQUENT LIGHTNING AND LOCALIZED FLOODING. ISOLATED THUNDERSTORMS MAY BRIEFLY REACH SEVERE LEVELS THIS AFTERNOON AND EVENING. HEAT INDICES WILL BE NEAR OR JUST OVER 100 DEGREES FOR SEVERAL HOURS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. AMZ250-252-254-256-281645- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 1234 PM EDT MON JUN 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS MAY AFFECT PORTIONS OF THE WATERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. 17
The Wilmington radar (KLTX), 55 km away, was scanning. The volume nearest the first event began at 17:30 UTC.
2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Lightning hit a transformer.
Multiple trees were reportedly down about three-quarters of a mile from the intersection of Highway 210 and Highway 53. Some of the trees were snapped and some were uprooted.
Hail to the size of quarters was reported.
Large branches were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328978, 328660, 328690, 328692.